Illinois, 2019

Flash Flooding and Damaging Winds in Illinois, May 29, 2019

May 29, 2019 · NWS LSX · 4 events in 3 counties and zones

Forecast area was in the warm sector ahead of a strong cold front. Storms developed across the region, some of which produced severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Forecast area was in the warm sector ahead of a strong cold front. Storms developed across the region, some of which produced severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 29, 5:43 PM CST, 2 minutes earlier.

Area forecast discussion, May 29, 5:43 PM CST, 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 PM CDT Wed May 29 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed May 29 2019

Another complex forecast for tonight. Surface low is currently
over central IA with an occluded front extending south, then cold
front just west of the CWA and warm front along northern border
of the CWA. With the CWA in the warm sector, area is very unstable
with MLCAPE of 2500+ J/kg, deep layer shear of 30-40 kts and
steep mid level lapse rates that should continue to advect into
the region. These ingredients should set the stage for a potential
for severe storms into the evening hours. If storms can take
advantage of the higher deep layer shear, some supercell features
will be possible. However, believe that multicell clusters will be
the predominant mode. Main threat remains hail given the
excessive CAPE available, however, damaging winds will also be
possible. The tornado threat remains low with little in the way of
low level shear. That said, a threat will still exist as storms
may interact with any old outflow boundary and as the LLJ begins
to increase this evening.

CAMs are still in fairly good agreement suggesting storms
developing over the next couple of hours along the thermal
gradient due to the thicker clouds. This should be the first round
of storms and the greatest chance for severe. These storms should
quickly move NE through the CWA this evening. Another round of
showers with isod to sct thunder is still expected late tonight
along the cold front as it pushes east across the area. These
showers should be exiting the eastern portions of the CWA around
12z Thurs.

As the upper low drops into the area, expect diurnal showers, with
perhaps a thunderstorm in the afternoon. These showers/thunderstorms
should dissipate with loss of heading during the late afternoon
and evening hours.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed May 29 2019

Period begins with the upper trof moving east of the region
leaving weak NW flow and a surface ridge building into the area.
This pattern more or less remains in place through Sat, when a
backdoor front drops into the region Sat night into Sun. Heights
begin to rise over the area on Mon, but models currently suggest a
s/w dropping into the area during that time, although placement
differs among guidance.

Differences among guidance continue through the end of the period
leading to lower confidence in details. However, general trends
are still in place. A drier pattern, while not dry, is expected
through the weekend. This period should also be cooler. Early next
work week, Mon or Tues depending on details of the s/w within the
NW flow, expect the pattern to switch back a warmer pattern with
rain being more likely.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 632 PM CDT Wed May 29 2019

Little change in the forecast but have updated short term based on
latest RADAR trends. Otherwise, have added VCSH mention on Thurs
afternoon to cover isod to sct showers. Can not completely rule
out a threat of TS, but will tweak details with future updates.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Crawford MO-Iron
     MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 29, 3:22 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
422 PM CDT Wed May 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
422 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening capable of producing
large hail and damaging winds.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday through Tuesday.

Major river flooding will continue this week along the Mississippi,
Missouri, and Illinois Rivers. Record and near record crests are
forecast along the Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Special weather statement, May 29, 4:11 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service St Louis MO
511 PM CDT Wed May 29 2019

ILZ100>102-MOZ063-064-292300-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-St. Louis City MO-
511 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...SOUTH
CENTRAL MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN
ILLINOIS AND SOUTH CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND SOUTHERN ST. LOUIS CITY UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lemay, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Belleville, O'Fallon, East St. Louis, Collinsville,
Webster Groves, Fairview Heights, Cahokia, Swansea, Shiloh, Columbia,
Maryville, Shrewsbury, Pontoon Beach, Centreville, Caseyville,
Washington Park, Dupo, Millstadt and Madison.

This includes Interstate 64 in Illinois between exits 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3842 9029 3858 9036 3873 8995 3847 8985
TIME...MOT...LOC 2211Z 247DEG 10KT 3852 9026

Britt
Special weather statement, May 29, 4:26 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
526 PM CDT Wed May 29 2019

ILZ058-097-098-MOZ036-292315-
Calhoun IL-Greene IL-Pike IL-Pike MO-
526 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN AND
NORTHWESTERN GREENE COUNTIES IN SOUTHWESTERN ILLINOIS...SOUTHEASTERN
PIKE COUNTY IN WEST CENTRAL ILLINOIS AND CENTRAL PIKE COUNTIES IN
NORTHEASTERN MISSOURI UNTIL 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belleview to near Pleasant Hill to near
Louisiana. Movement was northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Bowling Green, Pittsfield, Louisiana, Griggsville, Pleasant Hill,
Atlas, Clarksville, Pike, Tarrants, Belleview, Independence, Bedford,
Patterson, Montezuma, Martinsburg, Nebo, Milton, Hillview, Pearl and
Detroit.

This includes Interstate 72 between exits 31 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois.

LAT...LON 3973 9066 3971 9064 3969 9065 3964 9061
      3962 9061 3954 9057 3952 9058 3952 9042
      3951 9041 3929 9073 3936 9097 3934 9121
      3963 9100
TIME...MOT...LOC 2225Z 221DEG 14KT 3938 9083 3945 9095 3939 9107

Britt
Local storm report, May 29, 4:34 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             CAHOKIA                 38.57N 90.18W
05/29/2019  E0.25 INCH       ST. CLAIR          IL   PUBLIC

            PEA SIZED HAIL AND ESTIMATED 30 MPH WIND
            GUSTS AT CAHOKIA.

&&

MAB
Special weather statement, May 29, 4:55 PM CST, 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
555 PM CDT Wed May 29 2019

ILZ100-101-MOZ061-063-064-292345-
St. Clair IL-Madison IL-St. Louis MO-St. Charles MO-
St. Louis City MO-
555 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND NORTHERN ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL ST. CHARLES AND
NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND NORTHERN ST.
LOUIS CITY UNTIL 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spirit of St. Louis Airport to St. Ann to
Venice. Movement was northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Louis, O'Fallon, St. Charles, St. Peters, Florissant,
Chesterfield, Wildwood, University City, Granite City, Alton,
Maryland Heights, East St. Louis, Hazelwood, Edwardsville, Ferguson,
Godfrey, Creve Coeur, Overland, Clayton and Jennings.

This includes Interstate 70 in Missouri between exits 217 and 231.

This also includes Babler Memorial State Park, Scott Joplin Historic
Site, Confluence State Park, First Missouri State Capitol Historic
Site, and Horseshoe Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3861 9012 3865 9045 3861 9073 3864 9073
      3860 9078 3887 9068 3887 9056 3893 9032
      3892 9028 3893 9027 3895 9018 3892 8984
TIME...MOT...LOC 2254Z 214DEG 12KT 3867 9065 3871 9040 3868 9016

Britt
Special weather statement, May 29, 5:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
613 PM CDT Wed May 29 2019

ILZ058-096-097-MOZ036-300000-
Brown IL-Greene IL-Pike IL-Pike MO-
613 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENE COUNTY IN
SOUTHWESTERN ILLINOIS...EASTERN PIKE...SOUTHEASTERN BROWN COUNTIES IN
WEST CENTRAL ILLINOIS AND CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Louisiana to near Griggsville to 10 miles
west of Alsey to near Carrollton. Movement was northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pittsfield, Louisiana, White Hall, Carrollton, Roodhouse,
Griggsville, Atlas, Athensville, Pike, Tarrants, La Grange,
Independence, Bedford, Patterson, Montezuma, Versailles, Martinsburg,
Perry, Wrights and Milton.

This includes Interstate 72 between exits 31 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois.

LAT...LON 3997 9051 3988 9058 3983 9057 3971 9065
      3956 9058 3952 9058 3952 9015 3944 9015
      3921 9040 3956 9070 3935 9120 3970 9096
      3998 9055 3998 9052 3999 9052
TIME...MOT...LOC 2313Z 211DEG 21KT 3946 9110 3968 9079 3956 9062 3933
9041

Britt
Special weather statement, May 29, 5:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
624 PM CDT Wed May 29 2019

MOZ019-027-300015-
Marion MO-Lewis MO-
624 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND SOUTHEASTERN
LEWIS COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Philadelphia, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Palmyra, Warren, Maywood, Philadelphia and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4005 9155 3980 9141 3974 9179 3988 9183
TIME...MOT...LOC 2324Z 242DEG 11KT 3982 9176

Britt

The radar

The Lincoln radar (KILX), 130 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 29, 5:45 PM CST
Where
Fayette County, 0.56 mi NNE of Vandalia Arpt to 0.6 mi NE of Vandalia Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
38.987, -89.166

A significant downburst occurred over Vandalia Municipal Airport. One airplane was flipped over and sustained significant damage. Also, 4 hangers were destroyed and two more will likely be a total loss. Eight to nine power poles were snapped off. No injuries or deaths were reported with this storm.

Flash Flood, Fayette

When
May 29, 5:52 PM CST to 11:00 PM CST
Where
Fayette County, 0.67 mi S of Lutz Spur to 2.88 mi NW of Bingham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.910, -89.252

Up to four inches of rain fell in a short amount of time over the central portions of Fayette County. Numerous roads were flooded including U.S. Highway 40 near at intersection with Illinois Route 185.

Flash Flood, Pike

When
May 29, 6:15 PM CST to 11:30 PM CST
Where
Pike County, 2.75 mi ESE of Independence to 2.31 mi SSE of Pike
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.520, -90.750

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous secondary roads were flooded across the southwestern portions of the county. Also, several creeks rose out of their banks due to the heavy rain.

Thunderstorm Wind, Montgomery

When
May 29, 6:19 PM CST
Where
Montgomery County, 0.73 mi SW of Hillsboro
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.142, -89.490

Thunderstorm winds blew down a tree onto a power line, knocking out power to portions of Hillsboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830595, 830607, 830625, 830609.